Peripheral neuropathies induced by chemotherapy (CIPN) are an increasingly frequent problem. Contrary to hematologic adverse effects, which can be treated with hematopoetic growth factors, neither prophylaxis nor specific treatment is available, and only symptomatic treatment can be offered. Neurotoxic drugs are becoming a major dose-limiting factor. The epidemiology is still unclear. Several drug-dependent pathogenetic mechanisms exist. CIPN are predominately sensory, length-dependent neuropathies that develop after a typical cumulative dose. Usually, the appearance of CIPN is dose dependent, although in at least 2 drugs (oxaliplatin and taxanes), immediate toxic effects occur. The most frequent substances causing CIPN are platin compounds, vinka alkaloids, taxanes, and bortezomib and thalidomide. The role of synergistic neurotoxicity caused by previously given chemo-therapies and concomitant chemotherapies and the role pre-existent neuropathy on the development of a CIPN is not clear. As the number of long-term cancer survivors increases and a new focus on long-term effects of chemotherapy-induced neuropathies emerge, concepts of rehabilitation need to be implemented to improve the patients' functions and quality of life

Grisold, W., Cavaletti, G., Windebank, A. (2012). Peripheral neuropathies from chemotherapeutics and targeted agents: diagnosis, treatment, and prevention. NEURO-ONCOLOGY, 14(SUPPL.4), 45-54 [10.1093/neuonc/nos203].

Peripheral neuropathies from chemotherapeutics and targeted agents: diagnosis, treatment, and prevention

CAVALETTI, GUIDO ANGELO;
2012

Abstract

Peripheral neuropathies induced by chemotherapy (CIPN) are an increasingly frequent problem. Contrary to hematologic adverse effects, which can be treated with hematopoetic growth factors, neither prophylaxis nor specific treatment is available, and only symptomatic treatment can be offered. Neurotoxic drugs are becoming a major dose-limiting factor. The epidemiology is still unclear. Several drug-dependent pathogenetic mechanisms exist. CIPN are predominately sensory, length-dependent neuropathies that develop after a typical cumulative dose. Usually, the appearance of CIPN is dose dependent, although in at least 2 drugs (oxaliplatin and taxanes), immediate toxic effects occur. The most frequent substances causing CIPN are platin compounds, vinka alkaloids, taxanes, and bortezomib and thalidomide. The role of synergistic neurotoxicity caused by previously given chemo-therapies and concomitant chemotherapies and the role pre-existent neuropathy on the development of a CIPN is not clear. As the number of long-term cancer survivors increases and a new focus on long-term effects of chemotherapy-induced neuropathies emerge, concepts of rehabilitation need to be implemented to improve the patients' functions and quality of life
Articolo in rivista - Articolo scientifico
Peripheral neuropathies induced by chemotherapy (CIPN)
English
2012
14
SUPPL.4
45
54
none
Grisold, W., Cavaletti, G., Windebank, A. (2012). Peripheral neuropathies from chemotherapeutics and targeted agents: diagnosis, treatment, and prevention. NEURO-ONCOLOGY, 14(SUPPL.4), 45-54 [10.1093/neuonc/nos203].
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/44798
Citazioni
  • Scopus 377
  • ???jsp.display-item.citation.isi??? 339
Social impact